Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 20, 2009, 10:31 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2009, 10:31 PM CDT (03:31 UTC)
- Expired
- Jun 21, 2009, 1:26 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 210331 FFWTOP KSC041-127-210730- /O.NEW.KTOP.FF.W.0029.090621T0331Z-090621T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1031 PM CDT SAT JUN 20 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS... WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN AROUND TWO INCHES FROM THUNDERSTORMS OVER AND NEAR THE WARNED AREA. THE DICKINSON COUNTY SHERIFF REPORTED FLOOD WATERS ABOUT A FOOT DEEP FLOWING OVER KANSAS HIGHWAY 4 JUST TO THE WEST OF HOPE AT 920 PM. * LOCATIONS IMPACTED INCLUDE... HERINGTON... HOPE... LATIMER... WHITE CITY... WOODBINE... PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. RISES ALONG WEST CREEK...LYON CREEK AND CLARKS CREEK ARE EXPECTED. FLASH FLOODING MAY OCCUR ALONG ANY OF THESE CREEKS AS WELL AS LOW LYING AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. && LAT...LON 3886 9714 3886 9669 3860 9670 3860 9715 $$
1 follow-up statement
000 WGUS73 KTOP 210626 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 126 AM CDT SUN JUN 21 2009 KSC041-127-210635- /O.CAN.KTOP.FF.W.0029.000000T0000Z-090621T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON-MORRIS- 126 AM CDT SUN JUN 21 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN MORRIS AND SOUTHEASTERN DICKINSON COUNTIES... AT 125 AM CDT...NO FLASH FLOODING WAS REPORTED BY COUNTY OFFICIALS OF MORRIS OR DICKINSON COUNTIES. ALSO...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY HEAVY RAIN HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. LAT...LON 3886 9714 3886 9669 3860 9670 3860 9715 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 7:51 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 7:51 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 751 PM CDT SAT JUN 20 2009 .UPDATE... UPDATED FOR 00Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... AFTERNOON SHOWERS HAVE COME TO AN END AND HAVE GIVEN WAY TO SCATTERED DECK. THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT AS UNSETTLED WEATHER IN SOUTH CENTRAL KANSAS MAKES ITS WAY INTO THE AREA. MHK SEEMS TO BE THE TAF SITE AT MOST RISK FOR EVENING/OVERNIGHT THUNDERSTORMS. NAM FORECAST SOUNDING ALSO INDICATES THE POSSIBILITY FOR LOW LEVEL WIND SHEAR OVERNIGHT AS SURFACE WINDS TAPER OFF TO AROUND 8 KTS AND WINDS AT 1000 FT ARE FORECAST TO REMAIN AROUND 35 KTS. WILL CONTINUE TO MONITOR TSRA AND LLWS CONDITIONS. JL && .PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 20 2009/ DISCUSSION... AREA OF SHOWERS INVOF A WMFNT WERE MOVING NE ACROSS THE CWA. PLUME OF MOISTURE FEEDING INTO THE CENTRAL/SOUTHERN PLAINS WAS SHRINKING BUT ANOTHER ROUND OF PRECIP IS POSSIBLE OVERNIGHT AS LLVL FRONTOGENISIS/H85 MOIST TRANSPORT VECTS INCREASE AND A 35-40KT LLVL JET MOVES THROUGH CENTRAL KS. CLOUDS WERE BEGINNING TO CLEAR FROM SOUTH TO NORTH AND WILL CLEAR IN TIME TO PROVIDE SOME INSTABILITY SO MORE THUNDERSTORMS RATHER THAN SHOWERS CAN BE EXPECTED. SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY SUNDAY MORNING. SKIES WILL BEGIN TO CLEAR AND STRONG WARM ADVECTION WILL BRING TEMPS BACK UP INTO THE LOWER TO MID 90S. SALLY MONDAY-TUESDAY...500MB PATTERN INITIALLY DEFINED BY WESTERN TROUGHING WITH AN EVENTUAL CUTOFF LOW WEST OF THE SO CAL COAST...AND NEARLY STAGNANT CLOSED LOW JUST OFF THE COAST OF THE MID-ATLANTIC STATES. CENTRAL CONUS REMAINS UNDER THE INFLUENCE OF AMPLIFYING UPPER RIDGE. THEREFORE...HOT AND HUMID CONDITIONS WILL PREVAIL FOR THE START OF THE WORKWEEK...WITH ABUNDANT SUNSHINE LIKELY EACH OF THESE DAYS. MID TO UPPER 90S HIGHS LOOK TO BE RIGHT ON TRACK. IF THE GROUND IS ABLE TO DRY OUT A BIT THESE DAYS...SOME 100F READINGS ARE POSSIBLE ACROSS THE WESTERN PORTION OF THE FORECAST AREA. WEDNESDAY-SATURDAY...SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN STREAM MIDWEEK...AND DRAGS A COLD FRONT INTO THE PLAINS STATES. WITH ONLY MODEST FORCING AND DIFFUSE LL CONVERGENCE...OPTED TO KEEP FORECAST DRY WEDNESDAY. BY THURSDAY...FRONT LIFTS BACK NORTH AS A WARM FRONT...AND WARM ADVECTION MAY SPARK SHOWERS AND THUNDERSTORMS. MAINTAINED SLIGHT CHANCE POPS. THEREAFTER...CLOSED LOW OFF THE WESTERN CONUS EJECTS EASTWARD AS NORTHERN STREAM LOW DIGS INTO THE PAC NORTHWEST. THIS SERVES TO DAMPEN THE CENTRAL CONUS RIDGE...AND SEND A SECOND FRONT INTO THE REGION. TIMING WITH THIS FEATURE STILL IN QUESTION...BUT PASSAGE OF SHORTWAVE TROUGH AND PROXIMITY OF SFC BOUNDARY...SLIGHT CHANCE POPS ARE WARRANTED FRIDAY NIGHT-SATURDAY. HOT AND MUGGY CONDITIONS PERSIST THROUGH THE END OF THE WEEK...WITH 90+ MAX TEMPS EXPECTED THROUGH THE DURATION OF THE WORK WEEK. KONOP && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 3:45 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SAT JUN 20 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-212045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 PM CDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS THE PRIMARY WEATHER HAZARDS. HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ON MONDAY THROUGH WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 20, 4:31 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 431 PM CDT SAT JUN 20 2009 KSZ037-054-202200- LYON-MORRIS- 431 PM CDT SAT JUN 20 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES... THROUGH 500 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS DUNLAP...BUSHONG AND ALLEN. STAY ALERT TO THE WEATHER IN CASE A WARNING NEEDS TO BE ISSUED.
Special weather statement, Jun 20, 5:54 PM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 554 PM CDT SAT JUN 20 2009 KSZ055-058-202330- COFFEY-OSAGE- 554 PM CDT SAT JUN 20 2009 ...SIGNIFICANT WEATHER ALERT FOR OSAGE AND COFFEY COUNTIES... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BETO JUNCTION...WAVERLY AND MELVERN. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 167 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 20, 6:14 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM FUNNEL CLOUD 4 W WAVERLY 38.39N 95.68W
06/20/2009 COFFEY KS LAW ENFORCEMENT
&&Local storm report, Jun 20, 7:29 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FUNNEL CLOUD 2 W WAVERLY 38.39N 95.64W
06/20/2009 COFFEY KS STORM CHASER
0705 PM FUNNEL CLOUD 3 NW RICHMOND 38.43N 95.29W
06/20/2009 FRANKLIN KS TRAINED SPOTTER
0709 PM FUNNEL CLOUD 2 SW PRINCETON 38.47N 95.30W
06/20/2009 FRANKLIN KS STORM CHASER
0711 PM TORNADO 1 SW PRINCETON 38.48N 95.29W
06/20/2009 FRANKLIN KS STORM CHASER
BRIEF TOUCHDOWN
&&
JLLocal storm report, Jun 20, 10:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 2 W WAVERLY 38.39N 95.64W
06/20/2009 COFFEY KS STORM CHASER
BRIEF TOUCHDOWN FROM EARLIER STORM.
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:07 PM CDT | Tornado Warning | TOP | Franklin | 53 min |
| Jun 20, 8:51 PM CDT | Tornado Warning | TOP | Dickinson | 54 min |
| Jun 20, 9:27 PM CDT | Tornado Warning | TOP | Morris | 38 min |
| Jun 20, 10:46 PM CDT | Tornado Warning | TOP | Geary | 29 min |
| Jun 20, 11:21 PM CDT | Areal Flood Advisory | TOP | Geary, Riley | 114 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.